Illinois, 2014Flash Flood in Illinois, June 7 to 8, 2014
June 7 to 8, 2014 · NWS ILX · 1 event in 1 county or zone
An upper-level disturbance interacting with a warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the late afternoon and evening of June 7th. Some of the slow-moving storms dropped heavy rainfall of 2 to 4 inches across the Peoria area, causing localized flash flooding into the very early morning hours of June 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacting with a warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the late afternoon and evening of June 7th. Some of the slow-moving storms dropped heavy rainfall of 2 to 4 inches across the Peoria area, causing localized flash flooding into the very early morning hours of June 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 7, 7:45 PM CST, 45 minutes earlier.
Area forecast discussion, Jun 7, 7:45 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
845 PM CDT Sat Jun 7 2014
.DISCUSSION...
ISSUED 845 PM CDT Sat Jun 7 2014
Severe potential winding down. Effective shear and gradual
stabilization is occuring and remainder of tornado watch will
likely be discontinued for remainder of forecast area early. MCV
over north central Illinois will continue northeast getting
further away from remaining instability. Focus now shifting to
heavy rainfall as several reports over two inches of rain has been
received from Havana northeast along the Illinois River Valley.
Biggest impacts will be in the Peoria Metro area as urban effects
add to the potential for trapping of runoff and result in ponding.
Have not made changes to the remainder of the overnight forecast
as current package is ontrack.
Barker
&&
.AVIATION...
ISSUED 625 PM CDT Sat Jun 7 2014
MCV over west central Illinois is enhancing shear over Central
Illinois and producing rotating dwarf cells. Periods of rain with
embedded thunderstorms will gradually end from KSPI to KCMI after
02z. Gusty north winds will develop behind the MCV in KPIA and
KSPI by mid-evening.
Low-level moisture remains in place through much of Sunday and
should produce at least occasional cigs.
Barker
&&
.PREV DISCUSSION...
ISSUED 258 PM CDT Sat Jun 7 2014
At least two waves in the upper flow will affect central IL over the
next week. The first one will be tonight, the second will slowly
move across IL from Mon night through Wed night. The GFS is
advertising a possible third wave affecting our area Thursday
afternoon and Thur night. The Canadian Global and ECMWF keep the
affects of that wave south of IL. Cooler temps are projected for
the first half of the week, with mainly 70s for highs. Thur
through Sat will be only slightly warmer, in the low 80s.
SHORT TERM...Tonight through Tuesday night.
Water vapor satellite and radar images are capturing the MCV as
it progresses E-NE into IL late this aftn. The leading edge of
storms has some reports of gusty winds and heavy rain, but no
damage or flooding. MUCAPE and MLCAPE params ahead of the line are
looking less favorable for vigorous updrafts, with around 500
J/KG. 0-6km shear in generally less than 30 kts, with a pocket of
40kts SPI and to the SW. Weak areas of rotation have periodically
developed along the QLCS, but they have not persisted for more
than a couple of volume scans and have not intensified to levels
that warrant more attention. We will monitor the QLCS for stronger
cells and keep likely PoPs through the evening. The back edge of
the precip shield should progress close to I-55 by 06z/1am, with
likely PoPs lingering for a few hours after midnight through the
Indiana border.
Sunday morning should start out with dry conditions all across C
and SE IL, as cloud cover pulls away to the east. N-NE winds will
try to pull cooler and lower dewpoint air into central IL, but
most of our forecast area will see dewpoints remain in the lower
60s until Sunday night when dwpts finally dip into the 50s.
Partial sunshine during the day could overcome the cooler air to
help push high temps to around 80 in most areas.
Monday will see the approach of a long wave trough as high clouds
increase ahead of the system in the morning. As afternoon
progresses, showers are expected to develop SW of Springfield. The
better chances of showers and storms will hold off until the
stronger 850-500mb DPVA reaches central IL. The slow forward
motion of the system should help to keep severe potential on the
low side. However, precipitable water levels will climb to around
1.75" for the majority of the time the upper low is advancing
across IL, so a few of the stronger updrafts could produce very
heavy rainfall rates of 1-2" per hour. Localized flooding could
develop. The highest potential for rain/storms looks to be Monday
night and Tuesday, as the leading edge of energy and jet flows
pushes into IL. By Tuesday night, the first push of dry air will
wrap into the upper low helping to provide a break in the rain.
LONG TERM...Wednesday through Saturday.
The long wave low will occlude over IL on Wednesday, with showery
precipitation possible Wed and Wed night as various spokes of
moisture and dry air swirl over IL. Storms will be isolated if any
develop at all. Still, some heavy rains could develop at times,
prolonging the flooding concerns. The occluded low is expected to
finally move east of IL on Thursday, but slight chances of
showers/storms will be present.
The GFS is indicating a quick moving shortwave for Thursday night,
producing storms and heavy rain. The EC has almost no indication
of that wave, while the Canadian shows some weak energy in S IL
where it develops some convection. We kept slight chance PoPs to
acknowledge the GFS solution, but there are higher chances of dry
conditions Thursday. Dry weather could even extend all the way
through Friday into Saturday as the ECMWF keeps the storm track in
the central and northern Plains during that time.
High temps could return to the low 80s for the last half of the
week if sunshine is able to break develop.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 2:25 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SAT JUN 7 2014
ILZ027>031-036>038-040>048-053-055-057-081100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
325 PM CDT SAT JUN 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A WEATHER DISTURBANCE OVER CENTRAL MISSOURI AT MID AFTERNOON WILL
PUSH INTO CENTRAL ILLINOIS DURING THIS EVENING...LIKELY BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. THE MAIN THREAT FOR SEVERE
WEATHER WILL BE SOUTH OF I-72 LATE THIS AFTERNOON AND EVENING...
ALTHOUGH ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS...
SMALL HAIL...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING INTO THE
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY AGAIN FROM LATE
MONDAY THROUGH THURSDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER
APPEARS LOW DURING THIS PERIOD. HOWEVER HEAVY RAINS OF 1 TO 2 INCHES
WILL BE POSSIBLE ESPECIALLY MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ049>052-054-056-061>063-066>068-071>073-081100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY-
325 PM CDT SAT JUN 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A WEATHER DISTURBANCE OVER CENTRAL MISSOURI AT MID AFTERNOON WILL
PUSH INTO CENTRAL ILLINOIS DURING THIS EVENING...LIKELY BRINGING
SCATTERED THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS SOUTH OF I-72 LATE THIS AFTERNOON INTO MID
EVENING. A FEW OF THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL ALONG WITH TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING ESPECIALLY FROM I-70 SOUTH. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THE MORE
INTENSE THUNDERSTORMS INTO THIS EVENING...WHICH MAY PRODUCE SOME
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY AGAIN FROM LATE MONDAY
THROUGH THURSDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW
DURING THIS PERIOD. HOWEVER HEAVY RAINS OF 1 TO 2 INCHES IS POSSIBLE...
ESPECIALLY MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED UNTIL 9 PM THIS EVENING SOUTH OF
I-72.
07
In the hours before
Local storm report, Jun 7, 6:50 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN 4 NW PEORIA 40.79N 89.66W
06/07/2014 M1.75 INCH PEORIA IL NWS EMPLOYEE
&&
25Local storm report, Jun 7, 7:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 5 NE AVON 40.71N 90.37W
06/07/2014 M2.00 INCH FULTON IL CO-OP OBSERVER
&&
25Local storm report, Jun 7, 7:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
06/07/2014 M2.18 INCH PEORIA IL CO-OP OBSERVER
&&
25Local storm report, Jun 7, 7:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN MANITO 40.42N 89.78W
06/07/2014 M2.25 INCH MASON IL MESONET
0815 PM HEAVY RAIN ASTORIA 40.23N 90.36W
06/07/2014 M2.00 INCH FULTON IL MESONET
&&
25Local storm report, Jun 7, 7:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
848 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN PEORIA 40.74N 89.61W
06/07/2014 M2.21 INCH PEORIA IL MESONET
STILL MODERATE TO HEAVY RAIN
&&
25Local storm report, Jun 7, 8:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FUNNEL CLOUD 2 NW CURRAN 39.76N 89.79W
06/07/2014 SANGAMON IL LAW ENFORCEMENT
FUNNEL CLOUD OBSERVED BY OFFICER AT I-72, MILE MARKER 88.
0700 PM HEAVY RAIN HAVANA 40.30N 90.06W
06/07/2014 M2.00 INCH MASON IL CO-OP OBSERVER
0745 PM HEAVY RAIN 4 NW PEORIA 40.79N 89.66W
06/07/2014 M1.75 INCH PEORIA IL NWS EMPLOYEE
0800 PM HEAVY RAIN 5 NE AVON 40.71N 90.37W
06/07/2014 M2.00 INCH FULTON IL CO-OP OBSERVER
0810 PM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
06/07/2014 M2.18 INCH PEORIA IL CO-OP OBSERVER
0815 PM HEAVY RAIN MANITO 40.42N 89.78W
06/07/2014 M2.25 INCH MASON IL MESONET
0815 PM HEAVY RAIN ASTORIA 40.23N 90.36W
06/07/2014 M2.00 INCH FULTON IL MESONET
0844 PM HEAVY RAIN PEORIA 40.74N 89.61W
06/07/2014 M2.21 INCH PEORIA IL MESONET
STILL MODERATE TO HEAVY RAIN
&&
25Flash Flood, Peoria
- When
- June 7, 8:30 PM CST to June 8, 2:30 AM CST
- Where
- Peoria County, 0.48 mi NNW of Southport to 1.47 mi SW of Eden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.787, -89.903
Persistent thunderstorms produced 2.50 to 4.00 inches of rain in a large part of Peoria County late in the evening of June 7th. This resulted in flash flooding in the western and northern sections of the city of Peoria, as well as rural roads and highways in central Peoria County. Sections of Illinois Route 116 and Route 8 were closed toward Hanna City and Edwards. Roads in the northern suburbs of Peoria, toward Alta and Dunlap were also impassable due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 7 to 8, 2014$124 million · 2.75 in hail · 24 events
- Flood in Missouri, June 7, 20141 death · 1 event
- Tornadoes and Flash Flooding in Tennessee, June 7, 2014$250,000 · EF1 · 26 events
- Tornadoes and Flash Flooding in New Mexico, June 7, 2014$305,000 · EF0 · 42 events
- Tornado and Damaging Winds in Kentucky, June 7, 2014$390,000 · EF1 · 5 events
- Flash Flooding and Heavy Rain in Iowa, June 7, 2014$300,000 · 13 events
- Flooding and Hail in Oklahoma, June 7 to 8, 2014$150,000 · 2 in hail · 24 events
- Tornado and Damaging Wind in Missouri, June 7, 2014$60,000 · EF1 · 4 events
- Damaging Winds in Alabama, June 7, 2014$87,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Florida, June 7, 2014$120,000 · 1 in hail · 4 events
- Flash Flood and Flood in Kansas, June 7, 2014$121,000 · 2 events
- Hail and Damaging Wind in Texas, June 7, 2014$29,000 · 2.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531351.